A 60-year-old black woman presented with a history of muscle weakness, Raynaud phenomenon, joint pain, and discoloration of her hands. Physical examination showed proximal muscle weakness and mild synovitis in her metacarpophalangeal joints. Laboratory evaluation revealed a mild normochromic normocytic anemia and normal renal function. Urine analysis results were benign. The patient's creatine phosphokinase (CPK) level was elevated at 3435 U/L (normal, lower than 173 U/L). Chest x-ray films revealed mild interstitial changes at the lung bases. Autoantibody test results were positive for antinuclear antibodies and for the presence of anti-Jo1 antibodies, and negative for anti–double-stranded DNA, anti-Smith, anti-U1-RNP, anti-SSA, anti-SSB, HIV, and hepatitis C virus antibodies. A photograph of the patient's hands is shown here.
The diagnosis was mechanic's hands as part of antisynthetase syndrome. This condition is represented by inflammatory muscle disease, interstitial lung disease, Raynaud phenomenon, arthritis, and cutaneous manifestations, a constellation of features that are seen in about 30% of patients who have polymyositis or dermatomyositis.1,2 Not all features need to be present in patients for them to have the syndrome.
Mechanic's hands are seen frequently in antisynthetase syndrome. They are called mechanic's hands because they have cracking and fissuring on the radial side of the digits and the palms; there often is increased pigmentation along the palm creases that resembles the look of hands of a mechanic who just wiped the grease off his hands but did not remove the grease in the creases of the palms.3,4 The disorder shows antibody positivity to histidyl-tRNA synthetase (anti-Jo1 antibodies).
The differential diagnosis includes autoimmune disorders that may present with muscle inflammation and skin manifestations. Systemic lupus erythematosus, mixed connective-tissue disease, and overlap syndrome all were considered. Viral disorders (eg, HIV infection and hepatitis C) also should be considered.
Other myositis-specific antibodies (anti–signal recognition particle and anti-Mi-2) sometimes are helpful. Myositis-specific antibodies appear to have some correlation with the histopathological changes seen in muscle biopsy specimens.5,6
The patient underwent electrodiagnostic testing; the findings confirmed the diagnosis of an inflammatory myopathy affecting the proximal muscles. A muscle biopsy was performed; the findings were consistent with the diagnosis of dermatomyositis.
Initial treatment for patients with inflammatory autoimmune myopathies consists of high-dose corticosteroids (prednisone, 1 mg/kg/d). The CPK level usually begins to drop within the first week. Muscle strength usually begins to improve several weeks after therapy with corticosteroids is started.
Corticosteroid-sparing agents often are added. Azathioprine(Drug information on azathioprine) and methotrexate(Drug information on methotrexate) are frequently used agents. Others include intravenous immunoglobulin, antimalarials (for skin disease), cyclosporine, tacrolimus(Drug information on tacrolimus), mycophenolate mofetil, and cyclophosphamide(Drug information on cyclophosphamide).7-9 More recently, data have supported the use of rituximab in resistant cases.10
For this patient, prednisone(Drug information on prednisone) therapy was started at 60 mg/d and gradually tapered. Azathioprine was added (2 mg/kg/d), and then prednisone was tapered to 5 mg/d. The patient currently is stable, with a normalized CPK level and improved muscle strength.
This case was presented by Michael Guma, DO, director of osteopathic medical education and director of rheumatology, and Daphne MacBruce, MD, chief medical resident, at Saint Michael's Medical Center/Seton Hall University Graduate School of Health and Medical Sciences in Newark, New Jersey.